Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 8, NWS Detroit, MI

March 28, 2003Wayne County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Mar 28, 2003, 6:17 PM EST for Wayne County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2003, 6:17 PM EST (23:17 UTC)
Expired
Mar 28, 2003, 7:00 PM EST
In force
43 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Wayne County, MI

The radar

The Detroit radar (KDTX), 36 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 6:00 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 416 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
416 m²/s²
0-3 km storm-relative helicity
436 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

124 
WUUS53 KDTX 282317
SVRDTX
MIC163-290000-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
617 PM EST FRI MAR 28 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 700 PM EST

* AT 617 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF PLYMOUTH TOWNSHIP...MOVING
  NORTHEAST AT 50 MPH. THIS SEVERE THUNDERSTORM HAS THE POTENTIAL OF
  PRODUCING WINDS UP TO 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REDFORD AT 627 PM EST

LAT...LON 4244 8361 4213 8353 4244 8309 4243 8355

$$

OKEEFE BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:58 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Mar 28, 2:58 PM EST, 3 hours 19 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
258 PM EST FRI MAR 28 2003

MODELS QUITE SIMILAR. AT THE SURFACE...COLD FRONT WHIPS THROUGH THIS
EVENING...WITH ENTIRE LOW/FRONTAL SYSTEM CONTINUING EAST AND
NORTHEAST SATURDAY...WITH BROAD CYCLONIC FLOW CONTINUING THROUGH
SUNDAY FOLLOWED BY RIDGE. AT 500 MB...LARGE TROUGH WEST OF GREAT
LAKES TO BE SHARPENED TONIGHT BY WELL DEFINED SHORTWAVE TROUGH OVER
NORTHERN PLAINS PLUNGING SOUTHEAST...SEEN IN WATER VAPOR IMAGERY.
THIS ENTIRE HIGH AMPLITUDE 500 MB TROUGH THEN MOVING ACROSS GREAT
LAKES DURING THE WEEKEND WHILE GETTING FURTHER REINFORCED.

DEEPER MOISTURE...AS PER 850 TO 500 MB...EARLY TONIGHT PASSES OFF TO
THE EAST WITH SUCH VERY MODEST AT BEST THEREAFTER INTO MONDAY.

OMEGA LIFT SUPPLYING EXCELLENT DYNAMICS THIS EVENING...THEN WEAK
SUBSIDENCE SETS IN LATE TONIGHT AND PREVAILS MOST OF WEEKEND.
850 TO 500 MB QVECTOR CONVERGENCE/LIFT MODEST THIS EVENING...THEN
GOOD DIVERGENCE/SUBSIDENCE LATE TONIGHT AND MOST OF SATURDAY...SOME
WEAK CONVERGENCE/LIFT BY SATURDAY NIGHT...WITH NEXT GOOD LIFT MONDAY
NIGHT. 250 MB DIVERGENCE/850 MB CONVERGENCE COUPLING FAIRLY GOOD
THIS EVENING AS WELL...AS WELL AS SURFACE CONVERGENCE AND 850 TO 500
MB FRONTOGENETICAL FORCING.

WILL GO QUITE CLOSE TO GOING ZONES...AS GUIDANCE SIMILAR TO
OVERNIGHT RUNS IN MOST RESPECTS. GOOD COOL DOWN LATE TONIGHT AS 850
MB TEMPERATURES DROP TO BELOW FREEZING WITH BROAD THERMAL TROUGH
CONTINUING THROUGH THE WEEKEND AND INTO MONDAY. WILL CONTINUE DRY
FORECAST VERY LATE TONIGHT THROUGH MIDDAY SATURDAY...DUE TO
SUBSIDENCE...AFTER WHICH TIME SOME DIURNAL EFFECT SHOULD AID LIGHT
SNOW OR RAIN SHOWERS BY SATURDAY AFTERNOON WITH LOW LEVEL CYCLONIC
FLOW...AT WHICH TIME EXPECT DEEP ENOUGH MOISTURE TO TAP MINUS 10C
ISOTHERM AND ICE CRYSTALS FOR SNOWFLAKE PRODUCTION.

LATER PERIODS...
MODELS IN REASONABLE AGREEMENT DEPICTING AT 500 MB HIGH AMPLITUDE
TROUGH MOVING OFF TO THE EAST BY MONDAY...THEN BROAD RIDGE
PREVAILING...THOUGH RIDGE SUPPRESSED SOMEWHAT BY WEAK SHORTWAVE
TROUGH RIDING THE RIDGE TO ACROSS THE NORTHERN LAKES REGION LATE
TUESDAY THROUGH TUESDAY NIGHT FOLLOWED BY RIDGE A BIT MORE FIRMLY IN
CONTROL THROUGH REST OF WORK WEEK. AT THE SURFACE...MODELS IN VERY
GOOD CONSENSUS PIVOTING WARM FRONT THROUGH MONDAY NIGHT BEHIND
MONDAY WEAK RIDGE...THEN LOOKING SOMEWHAT UNSETTLED MOST OF NEXT
WEEK...WITH WEAK LOW PASSING EAST ACROSS LAKES REGION AND ANOTHER
WARM FRONT INTO AREA WEDNESDAY NIGHT/THURSDAY TIME FRAME. GFS
SUBSEQUENTLY BRINGS LOW/COLD FRONT ON THROUGH BY SATURDAY. WILL
CONTINUE CHANCE OF PRECIPITATION MONDAY AFTERNOON THROUGH
WEDNESDAY...WITH THICKNESSES SHOWING MIX CHANGING TO ALL RAIN BY
TUESDAY. WILL ALSO ADD CHANCE OF RAIN SHOWERS THURSDAY AND ADD
THUNDER FOR FRIDAY...AS ETAXX SHOWS WARM SECTOR IN PLACE WITH
INDICATIONS OF INCREASING APPROACHING CAPE/INSTABILITY AS PER ETAXX.

.DTX...GALE WARNING...UNTIL LATE TONIGHT...LAKE HURON.

DWD

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Mar 28, 1:47 PM EST, 4 hours 30 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
147 PM EST FRI MAR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING. SEVERE THUNDERSTORM WATCH NUMBER 80 IS IN EFFECT UNTIL 7 PM.
FOR GREATER DETAIL...SEE THE AREAL OUTLINE FOR SEVERE THUNDERSTORM
WATCH NUMBER 80.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE WESTERN COUNTIES OF
SOUTHEAST MICHIGAN AROUND MID AFTERNOON...INCLUDING THE CITIES OF
MIDLAND...BAY CITY...AND SAGINAW. THUNDERSTORMS ARE THEN EXPECTED TO
EXPAND FARTHER TO THE EAST AND SOUTH TOWARD EVENING.
SOME OF THESE THUNDERSTORMS MAY BE SEVERE. WIND GUSTS IN EXCESS OF
70 MPH AND HAIL UP TO ONE INCH IN DIAMETER ARE POSSIBLE. THERE IS
ALSO THE POSSIBILITY OF AN ISOLATED TORNADO. MEAN STORM MOTION WILL
BE TO THE NORTHEAST AT 45 MPH.

THESE THUNDERSTORMS ARE EXPECTED ACROSS INDIANA AND LOWER MICHIGAN
IN THE UNSTABLE AIRMASS AHEAD OF A STRONG COLD FRONT. THIS COLD FRONT
WILL PASS TO EAST OF THE REGION BY MIDNIGHT.

GALE FORCE WINDS ARE ALSO EXPECTED ACROSS LAKE HURON THIS AFTERNOON
AND MUCH OF TONIGHT. PLEASE SEE THE LAKE HURON FORECAST FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION HAS OCCURRED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

DWD

In the hours before

Special weather statement, Mar 28, 6:03 PM EST, 14 minutes before
MIZ047>049-053>054-060>062-068-075-082-290000 -

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
603 PM EST FRI MAR 28 2003

SEVERE THUNDERSTORM WATCH NUMBER 80 HAS BEEN CLEARED FOR ALL OF
SOUTHEAST LOWER MICHIGAN. THIS WATCH IS NO LONGER IN EFFECT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST MICHIGAN
BAY...MIDLAND...SAGINAW...LAPEER...GENESEE...SHIAWASSEE...
LIVINGSTON...WASHTENAW...LENAWEE...HURON AND TUSCOLA
COUNTIES...UNTIL 700 PM EST.

A NEW WATCH WILL BE ISSUED SHORTLY FOR EASTERN COUNTIES OF SOUTHEAST
LOWER MICHIGAN.

GSS
Special weather statement, Mar 28, 6:03 PM EST, 14 minutes before
MIZ047>049-053>054-060>062-068-075-082-290000-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
603 PM EST FRI MAR 28 2003

SEVERE THUNDERSTORM WATCH NUMBER 80 HAS BEEN CLEARED FOR ALL OF
SOUTHEAST LOWER MICHIGAN. THIS WATCH IS NO LONGER IN EFFECT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST MICHIGAN
BAY...MIDLAND...SAGINAW...LAPEER...GENESEE...SHIAWASSEE...
LIVINGSTON...WASHTENAW...LENAWEE...HURON AND TUSCOLA
COUNTIES...UNTIL 700 PM EST.

A NEW WATCH WILL BE ISSUED SHORTLY FOR EASTERN COUNTIES OF SOUTHEAST
LOWER MICHIGAN.

GSS

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 4:49 PM ESTSevere Thunderstorm WarningDTXShiawassee56 min
Mar 28, 5:25 PM ESTSevere Thunderstorm WarningDTXLenawee, Livingston, Washtenaw50 min
Mar 28, 5:58 PM ESTSevere Thunderstorm WarningDTXOakland47 min
Mar 28, 6:14 PM ESTSevere Thunderstorm WarningDTXGenesee31 min
Mar 28, 6:23 PM ESTSevere Thunderstorm WarningDTXLapeer22 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.